Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 153, NWS Morristown, TN

June 14, 2012Bledsoe County, Hamilton County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2012, 7:29 PM CDT for Bledsoe County, Hamilton County, Rhea County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 7:29 PM CDT (00:29 UTC)
Expired
Jun 14, 2012, 8:15 PM CDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Hamilton County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:35 PM CDTTSTM WND DMG2 Ne Pikeville, TNUTILITY COMPANY REPORTED SEVERAL LOCATIONS WITH POWER LINES KNOCKED DOWN BY LARGE TREE LIMBS AND TREES INCLUDING HIGHWAY 127 AND UPPER EAST VALLEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS54 KMRX 150029
SVRMRX
TNC007-065-143-150115-
/O.NEW.KMRX.SV.W.0153.120615T0029Z-120615T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...
  RHEA COUNTY IN EAST TENNESSEE...

* UNTIL 915 PM EDT/815 PM CDT/

* AT 724 PM CDT/824 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PIKEVILLE TO
  DAYTON...AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  PIKEVILLE...GRAYSVILLE...SALE CREEK...BRAYTON AND BIRCHWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3552 8536 3578 8515 3577 8506 3569 8474
      3568 8478 3561 8477 3554 8482 3555 8488
      3550 8486 3543 8493 3546 8499 3544 8498
      3540 8503 3538 8503 3537 8499 3524 8510
TIME...MOT...LOC 0029Z 000DEG 6KT 3565 8517 3546 8509

$$

MJB
1 follow-up statement
735 
WWUS54 KMRX 150045
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM EDT THU JUN 14 2012

TNC007-065-143-150115-
/O.CON.KMRX.SV.W.0153.000000T0000Z-120615T0115Z/
RHEA TN-BLEDSOE TN-HAMILTON TN-
845 PM EDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
EDT/815 PM CDT/ FOR HAMILTON...BLEDSOE AND RHEA COUNTIES...

AT 742 PM CDT/842 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PIKEVILLE TO
GRAYSVILLE...OR ALONG A LINE EXTENDING FROM PIKEVILLE TO 7 MILES
SOUTHWEST OF DAYTON...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  PIKEVILLE...SALE CREEK AND BRAYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3524 8510 3552 8536 3571 8521 3566 8512
      3560 8489 3555 8482 3555 8488 3550 8486
      3548 8491 3543 8493 3547 8498 3546 8499
      3544 8498 3540 8503 3538 8503 3537 8499
TIME...MOT...LOC 0045Z 000DEG 6KT 3561 8520 3542 8512

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:11 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 2:11 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT THU JUN 14 2012

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...UPPER RIDGE NOT ABLE TO
CAP OFF CONVECTION THIS AFTERNOON...AS WEAK ESE UPSLOPE FLOW HELPED
TSRA POP ACTUALLY BY LATE MORNING. SPC MESO PAGE SHOWS A MOISTURE
CONVERGENCE AXIS FROM SURFACE TO 850 MBS EXTENDING FROM E CENTRAL
AL/W CENTRAL GA NWD INTO SE TN AND PLATEAU. SPOTTY SHRA/TSRA
CONTINUE TO DEVELOP ALONG THIS MOIST/UNSTABLE AXIS...WITH MOVEMENT
SLOW AND VARIABLE. BASED ON LATEST RADAR TRENDS...I ADDED SLIGHT
CHANCE POPS FOR REST OF THE AFTERNOON AND THIS EVENING...FOR THESE
AREAS. ANY AREAS GETTING RAIN TODAY COULD SEE PATCHY FOG OVERNIGHT.

OTHERWISE...EXPECT VERY SIMILAR WEATHER PATTERN FOR FRIDAY WITH
MOSTLY AFTERNOON TSRA IN THE FAVORED HIGHER TERRAIN AREAS. SLIGHT
CHANGES OCCUR BY FRIDAY NIGHT INTO SATURDAY...1) THE LOW LEVEL FLOW
IS NO LONGER WEAK UPSLOPE...AND 2) 500 MB HEIGHTS INCREASE A GOOD
BIT AS THE UPPER RIDGE BUILDS NE INTO THE GREAT LAKES REGION. FOR
THESE REASONS I CHOSE TO KEEP OUR FORECAST DRY FOR BOTH FRIDAY NIGHT
AND SATURDAY...AND WE WILL SEE HOW THIS PANS OUT.

FOR TEMPS...PATTERN FAVORS PERSISTENCE ON LOWS AND HIGHS...WHICH IS
GENERALLY WHAT THE NAM AND GFS MOS ARE SUGGESTING. STAYED CLOSE TO
PREVIOUS TEMP GRIDS AND 12Z GUIDANCE. FOR POPS...MOS POPS PROBABLY
GOOD OVERALL...BUT TOO LOW IN HIGHER TERRAIN AREAS FOR TONIGHT AND
FRIDAY...WHERE I KEPT SLIGHT CHANCE TO LOW CHANCE POPS GOING.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...UPPER LEVEL THROUGH
SURFACE RIDGING WILL GRADUALLY EXPAND ACROSS THE SOUTHERN
APPALACHIANS THROUGH THE LONG TERM. KEPT ALMOST THE ENTIRE PERIOD
DRY IN THIS PATTERN WHERE AN ISOLATED THUNDERSTORM COULD DEVELOP
MAINLY OVER THE HIGHER TERRAIN FEATURES EARLY IN THE PERIOD BEFORE
THE WARM RIDGE FORMS AND AGAIN LATE AS THE LOW LEVEL RIDGE SLIPS
FARTHER EAST AND A SOUTHERLY FLOW DEVELOPS. HOWEVER...PROBABILITY IS
SO LOW WITH GUIDANCE KEEPING POPS BELOW CLIMO DECIDED NOT TO INCLUDE
AT THIS POINT. STAYED FAIRLY CLOSE TO MEX MOS TEMPS THROUGH THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  87  65  88  63 /  20  10  10  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  87  64  88  62 /  20  10  10  10  10
OAK RIDGE, TN                       64  88  63  88  62 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              57  84  55  85  56 /  10  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jun 14, 3:40 AM CDT, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT THU JUN 14 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 AM EDT THU JUN 14 2012 /340 AM CDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 14, 4:56 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT THU JUN 14 2012

TNZ086-087-142245-
NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
556 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 645 PM EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF MADISONVILLE...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFSOUTHERN MONROE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jun 14, 5:35 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     1 NE TOWNSEND           35.69N 83.74W
06/14/2012                   BLOUNT             TN   911 CALL CENTER

            ONE TREE DOWN.

&&

JWINTON
Special weather statement, Jun 14, 5:50 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT THU JUN 14 2012

TNZ035-067-083-142330-
MORGAN TN-RHEA TN-ROANE TN-
650 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ROANE AND RHEA COUNTIES
UNTIL 730 PM EDT...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
ROCKWOOD TO 8 MILES NORTH OF SPRING CITY...AND MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD...
KINGSTON...GRANDVIEW...PINE ORCHARD...EAGLE FURNACE...HARRIMAN...
OAKDALE...FAIRVIEW AND DEARMOND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jun 14, 6:25 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             2 NE WEARS VALLEY       35.73N 83.63W
06/14/2012  E1.75 INCH       SEVIER             TN   911 CALL CENTER

&&

JWINTON
Local storm report, Jun 14, 6:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
733 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 NE GRANDVIEW          35.76N 84.81W
06/14/2012                   RHEA               TN   911 CALL CENTER

            A COUPLE OF TREES DOWN ON GRANDVIEW MOUNTAIN.

&&

JWINTON
Special weather statement, Jun 14, 6:38 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT THU JUN 14 2012

TNZ082-150030-
BLEDSOE TN-
638 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE COUNTY UNTIL 730 PM
CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
SPRING CITY TO PIKEVILLE...AND MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OLD CUMBERLAND...
PALIO AND BRAYTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:15 PM CDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Jun 14, 7:26 PM CDTSevere Thunderstorm WarningMRXMorgan, Roane49 min
Jun 14, 8:13 PM CDTFlash Flood WarningMRXMorgan, Roane3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.